Hail, York
- When
- June 4, 6:30 PM CST
- Where
- York County, York
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Crop damage
- $250,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.867, -97.583
Golf ball size hail covered the ground just east of Benedict as a severe thunderstorm moved over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Golf ball size hail covered the ground just east of Benedict as a severe thunderstorm moved over the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 3:00 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 400 PM CDT SAT JUN 4 2005 .DISCUSSION...A LOT GOING ON TODAY SO THE AFD WILL BE TRUNCATED. BIG CHALLENGE WILL ACTUALLY BE CHANCE FOR SEVERE WX AND POPS TONIGHT. UPPER LOW WILL TRACK MAINLY NORTHWEST OF THE CWA WITH A VORT SWINGING AROUND THE SOUTHERN PERIPHERY THIS EVENING. THIS WILL PROBABLY BE OUR BEST SHOT AT PRECIP. FOR SEVERE...WE DO HAVE A CHANCE...BUT TORNADOES DO NOT SEEM TERRIBLY LIKELY. BEST CHANCE WOULD PROBABLY BE LANDSPOUT IN NATURE IN THE NORTHWESTERN CWA WHERE THERE MAY BE SOME VERTICAL VORTICITY IN PLACE...BUT SINCE WARM FRONT-TYPE SURFACE BOUNDARY HAS ALREADY SHIFTED OUT OF THE CWA...CHANCES HAVE DIMINISHED CONSIDERABLY. DO NOT HAVE COPIOUS AMOUNTS OF INSTABILITY TO WORK WITH AND THE ACTIVITY TO THE SOUTHEAST ASSOCIATED WITH THE JET STREAK WILL PROBABLY STAY TO THE SOUTHEAST. WE ARE KIND OF IN A GAP FOR TORNADOES. ALSO THE HEAVY RAIN THREAT ALSO SEEMS TO BE DIMINISHING AS MAIN FOCUSES SEEM TO BE TO THE SOUTHEAST AND NORTHWEST TONIGHT. SO DID NOT EXTEND THE FLOOD WATCH LATER. MAY BE SOME CELLS WITH HEAVY RAIN...BUT NOT EXPECTING TERRIBLY WIDESPREAD FLOODING. RIVERS MAY STILL BE A PROBLEM FROM RECENT RAIN. WRAP AROUND MOISTURE MAY KEEP POPS IN FOR TOMORROW MORNING...BUT DO NOT EXPECT MUCH THUNDER IF ANY AT ALL. RIDGING ON MONDAY IS CONSISTENT AND WE LOOK VERY WARM FOR A CHANGE. OF COURSE NO PRECIP...BUT LATE MONDAY NIGHT ANOTHER SHORTWAVE TROUGH MAY WORK IN FAST ENOUGH TO GIVE A SMALL CHANCE OF PRECIP. PATTERN LATER NEXT WEEK LOOKS LIKE A SERIES OF SHORTWAVES WILL BE KICKED OUT BY STUBBORN QUASI-STATIONARY WESTERN UPPER TROUGH SO HAVE LOW POPS IN NEARLY EACH DAY. SCALES ARE SMALL AND CONFIDENCE IN TIMING IS NOT THE HIGHEST BUT TOOK MY BEST SHOT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH ALL AREAS UNTIL MIDNIGHT. KS...FLOOD WATCH ALL AREAS UNTIL MIDNIGHT. && HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1144 AM CDT SAT JUN 4 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1144 AM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG MID LEVEL DISTURBANCE WILL MOVE EAST ACROSS NEBRASKA THIS AFTERNOON TRIGGERING OFF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. WITH RECENT RAINS...MUCH OF THE GROUND IS SATURATED AND ANY ADDITIONAL RAINFALL MAY CAUSE FLOODING PROBLEMS. SEVERE WEATHER IS ALSO POSSIBLE AS TEMPERATURES WARM INTO THE UPPER 70S TO LOWER 80S UNDER PARTIAL SUNSHINE THIS AFTERNOON. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE WILL MAKE FOR AN UNSTABLE ATMOSPHERE. THERE WILL ALSO BE ENOUGH WIND SHEAR TO PRODUCE SUPERCELLS WITH LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS TO 60 MPH THE GREATEST THREATS. HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. THE THUNDERSTORMS SHOULD DEVELOP AFTER 2 PM AND CONTINUE INTO THE EVENING HOURS BEFORE MOVING EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT... AND THEN AGAIN TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) EWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 203 PM CDT SAT JUN 4 2005 KSZ005>007-017>019-NEZ063-064-076-077-086-087-050400- CLAY-FILLMORE-HAMILTON-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-PHILLIPS- ROOKS-SMITH-THAYER-YORK- INCLUDING THE CITIES OF...BELOIT...PHILLIPSBURG...SUPERIOR...YORK 203 PM CDT SAT JUN 4 2005 ...TORNADO WATCH NUMBER 391 ISSUED FOR SOUTH CENTRAL NEBRASKA UNTIL 1100 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 391 EFFECTIVE UNTIL 1100 PM FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL NEBRASKA... CLAY...FILLMORE...HAMILTON...NUCKOLLS...THAYER AND YORK. IN NORTH CENTRAL KANSAS... JEWELL...MITCHELL...OSBORNE...PHILLIPS...ROOKS AND SMITH. EWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 707 PM CDT SAT JUN 4 2005 NEZ039>041-046>049-060>062-072>075-084-085-050700- ADAMS-BUFFALO-DAWSON-FRANKLIN-GOSPER-GREELEY-HALL-HOWARD-KEARNEY- MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY-WEBSTER- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...MINDEN...ORD 707 PM CDT SAT JUN 4 2005 ...TORNADO WATCH NUMBER 396 ISSUED FOR SOUTH CENTRAL NEBRASKA UNTIL 2 AM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 396 EFFECTIVE UNTIL 2 AM FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL NEBRASKA... VALLEY...GREELEY...SHERMAN....HOWARD....NANCE...MERRICK...POLK... DAWSON...BUFFALO....HALL...GOSPER...PHELPS...KEARNEY...ADAMS... FRANKLIN AND WEBSTER. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 722 PM CDT SAT JUN 4 2005 NEZ082-083-050045- FURNAS-HARLAN- 722 PM CDT SAT JUN 4 2005 ...TORNADO WATCH NUMBER 390 ISSUED FOR SOUTH CENTRAL NEBRASKA UNTIL 8 PM CDT HAS BEEN CANCELED... THE THREAT OF TORNADOES HAS DIMINISHED FOR THE AREA...THEREFORE TORNADO WATCH 390...WHICH WAS VALID UNTIL 8 PM...HAS BEEN CANCELED. HEINLEIN
The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452275, 5452276, 5452277, 5452278, 5452279.